Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Pediatr Pharmacol Ther. 2012 Apr;17(2):182-8. doi: 10.5863/1551-6776-17.2.182.

Chloramphenicol toxicity revisited: a 12-year-old patient with a brain abscess.

Author information

  • 1Department of Clinical Pharmacy and Outcomes Sciences, South Carolina College of Pharmacy, Medical University of South Carolina, Charleston, South Carolina.

Abstract

Chloramphenicol, a broad-spectrum antibiotic, is rarely used in the United States due to its well-described adverse effects. Because of its limited use, many clinicians are unfamiliar with its indications, spectrum of activity, and potential adverse drug effects. We describe a 12-year-old patient who presented after two craniotomies for a persistent brain abscess complicated by long-term chloramphenicol administration. Findings for this patient were consistent with many of the adverse drug effects associated with chloramphenicol, including elevated chloramphenicol serum concentrations, anemia, thrombocytopenia, reticulocytopenia, and severe metabolic acidosis. Rare manifestations of chloramphenicol toxicity that developed in this patient included neutropenia, visual field changes, and peripheral neuropathy. Chloramphenicol administration was discontinued, and hemodialysis was initiated for severe metabolic acidosis. The patient recovered with severe visual field deficits. Although chloramphenicol is rarely indicated, it remains an effective antibiotic. Healthcare providers should become familiar with the pharmacology, toxicology, and monitoring parameters for appropriate use of this antibiotic.

KEYWORDS:

adverse drug effect; brain abscess; chloramphenicol; drug toxicity

PMID:
23118672
[PubMed]
PMCID:
PMC3470440
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for PubMed Central
    Loading ...
    Write to the Help Desk